Minnesota, 2013

Hail and Damaging Wind in Minnesota, July 31, 2013

July 31, 2013 · NWS FGF · 2 events in 2 counties and zones

Thunderstorms produced a few reports of hail or strong winds across Polk and Norman counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms produced a few reports of hail or strong winds across Polk and Norman counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 10:46 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 30, 10:46 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1146 PM CDT TUE JUL 30 2013

.UPDATE...
ISSUED AT 934 PM CDT TUE JUL 30 2013

THE SKY HAS BECOME MOSTLY CLEAR...EXCEPT FOR AREAS NORTH OF THE
INTERNATIONAL BORDER JUST AHEAD OF THE UPPER WAVE. THE BEST
THUNDER CHANCES WILL BE ASSOCIATED WITH THE FORCING FROM THE UPPER
WAVE...WHICH WILL BE NEAR THE INTERNATIONAL BORDER. KEPT THE
SCATTERED THUNDER HERE...AND LOWERED TO ISOLD THUNDER ELSEWHERE.
ALSO LOWERED SKY COVER.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 332 PM CDT TUE JUL 30 2013

MAIN CHALLENGE FOR THE SHORT TERM REMAINS PCPN CHANCES. MODELS NOT
IN VERY GOOD AGREEMENT ON THE OVERALL DETAILS SO PREFER THE 12Z
TUE SPC WRF FOR PCPN TONIGHT. THE CURRENT AREA OF SHOWERS THAT WAS
ACROSS SOUTH CENTRAL ND HAS FINALLY BEEN THINNING ON ITS NORTHERN
FRINGE. ANOTHER LITTLE PATCH OF ECHOES WENT THRU KDVL AND FELL
APART. SPC DID ISSUE A SEVERE TSTM WATCH FOR PORTIONS OF WESTERN
AND CENTRAL SD. THIS AREA HAS HEATED OUT TODAY AND MLCAPE VALUES
HAVE PUSHED QUITE HIGH. FOR OUR FA THERE HAS BEEN A LOT OF REMNANT
CLOUD COVER WHICH HAS HELD DOWN TEMPS. THE BEST SHORT WAVE IS
DROPPING INTO SOUTHERN CANADA AND THERE ARE A LOT OF SHOWERS
ASSOCIATED WITH IT ACROSS SOUTHERN SASKATCHEWAN AND SOUTHWEST
MANITOBA. SOME OF THESE MAY AFFECT THE NORTHERN FA TONIGHT. THINK
THE SHOWERS/ISOLATED THUNDER APPROACHING THE SOUTHWEST FA WILL
CONTINUE TO DROP SE. SPC WRF AND OTHER MODELS WANT TO KEEP SOME
LOW CHANCES FOR PCPN OVERNIGHT WHILE THE NEW 12Z ECMWF IS
BASICALLY DRY. OVERALL CONFIDENCE IS LOW FOR MUCH PCPN IN OUR FA
TONIGHT BUT HAVE KEPT SOME SCATTERED SHOWERS/TSTMS AROUND TO
BLEND WITH ADJACENT OFFICES. LOW LEVEL JET AND WARM ADVECTION
SHOULD BE SOUTH OF THE FA AS WELL WHICH ALSO FAVORS THE DRIER
FORECAST.

DID GO WITH A DRY FORECAST WED THINKING ANY LINGERING PCPN WOULD
BE EAST OF THE FA. SEVERAL MODELS SHOW A WEAK SHORT WAVE WED NIGHT
DROPPING A LITTLE LIGHT PCPN IN THE NORTHEAST BUT WITH LITTLE
MODEL CONSENSUS LEFT THE FORECAST DRY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 332 PM CDT TUE JUL 30 2013

A LITTLE BIT OF A COLD POOL WILL DROP DOWN INTO THE NORTH/NE FA ON
THU WITH MORE SHORT WAVE ENERGY. SCENARIO IS GOOD FOR SOME MORNING
SHOWERS WITH THE CHANCE OF SOME AFTERNOON RUMBLES OF THUNDER. MOST
OF THIS ENERGY SHOULD MOVE EAST OF THE FA BY FRIDAY WITH SFC HIGH
PRESSURE BUILDING BACK INTO THE AREA.

FOR SUN NIGHT THRU WED AN UPPER RIDGE AND DRY AIRMASS WILL KEEP
THE EARLY PART OF THE PERIOD DRY...BUT THE RIDGE WILL MOVE OFF TO
THE EAST ON MONDAY AND THERE WILL BE INCREASING CHANCES OF TSTMS
MON AFTN INTO THE EVENING AS A WAVE MOVES ACROSS THE NORTHERN
TIER. ACTIVITY SHOULD CONTINUE INTO THROUGH THE DAY ON TUESDAY AND
IMPROVE BY EARLY WED MORNING. DAYTIME HIGHS NEXT WEEK WILL
CONTINUE TO BE BELOW SEASONAL NORMS...WITH MAX TEMPS GENERALLY IN
THE UPPER 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1146 PM CDT TUE JUL 30 2013

WEAK COLD FRONT WILL CAUSE ISOLATED THUNDER BEFORE SUNRISE...BUT
COVERAGE NOT ENOUGH FOR A MENTION IN THE FORECAST. WILL MONITOR
ACTIVITY AND AMEND IF NEEDED. BREEZY NORTHWEST WINDS ARE EXPECTED
WEDNESDAY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...GODON
LONG TERM...GODON/ROGERS
AVIATION...TG
Hazardous weather outlook, Jul 30, 4:53 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 AM CDT TUE JUL 30 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
553 AM CDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MOVING INTO
THE DEVILS LAKE AND SHEYENNE BASINS BY LATE AFTERNOON...AND THEN
FURTHER EASTWARD TONIGHT. AT THIS POINT...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AS STORMS ARE EXPECTED TO BE WEAKENING
AS THEY MOVE INTO THE REGION. HOWEVER...SOME STORMS COULD PRODUCE
LIGHTNING...GUSTY WINDS OR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY INTO MONDAY.
AT THIS TIME EXACT SEVERITY IS UNKNOWN...SO STAY TUNED FOR FURTHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 31, 1:04 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
204 AM CDT WED JUL 31 2013

MNZ001-002-015-NDZ030-310745-
EAST POLK MN-NORMAN MN-TRAILL ND-WEST POLK MN-
204 AM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK...EXTREME
NORTHEASTERN TRAILL AND NORTHEASTERN NORMAN COUNTIES UNTIL 245 AM
CDT...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHWEST OF CROOKSTON...OR 24 MILES SOUTHEAST
OF GRAND FORKS...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HAROLD AND GREENVIEW AROUND 215 AM CDT.
BELTRAMI AROUND 220 AM CDT.
MELVIN AROUND 225 AM CDT.
DUGDALE AROUND 230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4774 9583 4730 9626 4761 9687 4777 9683
TIME...MOT...LOC 0704Z 285DEG 39KT 4762 9673

JR

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 31, 1:15 AM CST
Where
Polk County, 2.88 mi WNW of Beltrami
Measured
0.75 in hail
Reported by
Public
Coordinates
47.560, -96.590

Strong winds also blew open the garage doors.

Thunderstorm Wind, Norman

When
July 31, 1:40 AM CST
Where
Norman County, 1.38 mi N of Flaming
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.490, -96.270

A few three to five inch diameter tree branches were broken down. Pea to penny sized hail also fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459327, 459328.